Alert archive / Wisconsin / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

September 2, 2017Dunn County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Sep 2, 2017, 4:24 PM CDT for Dunn County, Wisconsin. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2017, 4:24 PM CDT (21:24 UTC)
Expired
Sep 2, 2017, 5:00 PM CDT
In force
36 min
Issued by
NWS Twin Cities, MN

County Dunn County, WI

The radar

The La Crosse radar (KARX), 117 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 4:30 PM CDTHAIL 11 Ene Menomonie, WIMOSTLY PENNY-SIZED WITH A FEW QUARTER-SIZED STONES. RELAYED FROM BROADCAST MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

972 
WWUS83 KMPX 022124
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
424 PM CDT SAT SEP 2 2017

WIZ025-022200-
Dunn-
424 PM CDT SAT SEP 2 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DUNN COUNTY...

At 424 PM CDT, a strong thunderstorm was located over Menomonie
Airport, or over Menomonie, moving southeast at 40 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Menomonie, Rock Falls, Caryville and Menomonie Airport. 

This includes Interstate 94 in Wisconsin between mile markers 43 and
50.
 
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4469 9184 4492 9192 4495 9181 4480 9165
      4468 9165
TIME...MOT...LOC 2124Z 332DEG 35KT 4488 9187 

$$

ETA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 2, 3:48 PM CDT, 36 minutes earlier.

Area forecast discussion, Sep 2, 3:48 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
348 PM CDT Sat Sep 2 2017

.SHORT TERM...(This evening through Sunday)
Issued at 348 PM CDT Sat Sep 2 2017

A secondary short wave associated with Hudson Bay upper low is
now affecting northeast MN into northwest WI, while clouds have
cleared the remainder of our area. But with some heating, moisture
and lapse rates were sufficient to initiate a few storms that
have produced some small hail. This is the area that looked
favorable for a few storms, but they should move out or end early
this evening, or more likely, during the late afternoon.

The cold front is bringing in drier air, with dew points in
northwest Minnesota in the upper 40s, and even lower dew points
farther west and north. Northwest winds have been mixing down with
gusts around 20 knots and this has also helped with the drier
air. The surface high in western Nebraksa is expected to track
southeast, and thus northwest winds in MN/WI will transition to
light southwest tonight. The only area where fog is a concern is
west central Wisconsin, with moisture from a couple rounds of
precip today and light winds later tonight.

Sunday should be pleasant and warm, with highs in the 80s. There
may well be a 90 degree reading here and there in west central MN,
and temps may be higher. Dry high pressure will continue trekking
to our south and the next low/front do not move in until Sunday
evening. Gradient will increase tomorrow with southwest winds. Dew
points could easily be lower than projected, and max temps may
need to go higher with some downslope flow off the Buffalo Ridge.
Heating will likely not be hindered by too many high clouds,
though there could be some cirrus from the next batch in western
Canada. It will definitely be quite a contrast to the colder temps
arriving Monday.

.LONG TERM...(Sunday night through Saturday)
Issued at 348 PM CDT Sat Sep 2 2017

The longer term sees a transition to more of a fall type pattern
across the area with a cold core upper trough positioning over
the Great Lakes through midweek.

The cold front should be exiting the southeast portion of the cwa
around 12z Mon. Cooler air will drop in behind along with a fair
amount of cold air stratocumulus, especially to the east. There
is some threat of showers/isolated thunder over the eastern areas
Sunday night with the passage of the front, but it appears best
forcing will be directed a bit farther to the east. At the moment
we retained the small chance of showers over the far east but
that may have to be expanded further west if the ECMWF and its
secondary wave rotating southeast over the east into Sunday night
verifies.

Very cool and somewhat unsettled conditions will develop Labor
Day through at least midweek across the region. Cold air aloft
will likely promote cu over the east much of the period until
later Tuesday night as the trough moves far enough east and high
pressure dominates. We expect temperatures to remain in the 60s
most areas Tuesday and Wednesday with some upper 50s possible over
west central Wisconsin if clouds and shower threat remains. With
the passage of the trough, heights will build across the area and
temperatures should warm back close to seasonal average by next
weekend with more sunshine and continued dry conditions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 112 PM CDT Sat Sep 2 2017

Swath of MVFR/IFR clouds have been steadily moving southeast, and
just cleared KMKT and should depart KEAU by mid afternoon. Cu have
developed in the wake of this in northeast and east central MN
into Wisconsin, where there is a bit cooler air aloft and also
some lift from a weak secondary short wave. A few showers will
probably develop in west central WI, so have indicated some
showers near KEAU late this afternoon.

Otherwise, nw winds will gust to around 20 knots this afternoon
as convective temps are reached, then drop off as high pressure
moves from South Dakota to Missouri. Light southwest winds will
occur tonight as the effects of the high poke northward into
MN/WI. The only area where fog might occur late tonight is
Wisconsin, where some leftover moisture could help produce patchy
fog.

KMSP...
Some cu have developed and these will persist through the
afternoon. Convective temps have about been reached as of 18Z and
wnw gusts will reach around 20 knots. Otherwise, ridge will drift
across the region with winds shifting back to the southwest and
becoming light. Doubt there will enough low level moisture for
any ground fog Sunday morning.

/OUTLOOK FOR KMSP/
Mon...VFR. Wind NW 10-15 kts.
Tue...VFR. Wind NW 10-15 kts.
Wed...VFR. Wind NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...TDK
LONG TERM...DWE
AVIATION...TDK
Hazardous weather outlook, Sep 2, 2:58 PM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
258 PM CDT Sat Sep 2 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ023-024-026-031200-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-St. Croix-Pierce-Pepin-
258 PM CDT Sat Sep 2 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota...west central
Minnesota and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

WIZ014>016-025-027-028-031200-
Polk-Barron-Rusk-Dunn-Chippewa-Eau Claire-
258 PM CDT Sat Sep 2 2017

This Hazardous Weather Outlook is for portions of northwest
Wisconsin and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms will affect part of west central and northwest
Wisconsin this afternoon. Some storms may have small hail for a
brief time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Sep 2, 2:25 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
225 PM CDT SAT SEP 2 2017

WIZ014-015-022000-
Polk-Barron-
225 PM CDT SAT SEP 2 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BARRON AND NORTHEASTERN
POLK COUNTIES...

At 225 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Little Sissabagama Lake to near
Lewis. Movement was southeast at 60 mph.

Wind gusts up to 50 mph and nickel size hail are possible with these
storms.

Locations impacted include...
Rice Lake, Barron, Chetek, Cumberland, Cameron, Turtle Lake, Almena,
Haugen, Sumner, Clam Falls, Barronett and Mckinley.

This includes U.S. Highway 53 between mile markers 133 and 152.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4536 9214 4572 9246 4572 9216 4564 9215
      4564 9155 4559 9153 4537 9155
TIME...MOT...LOC 1925Z 314DEG 53KT 4573 9162 4572 9235

ETA
Special weather statement, Sep 2, 3:03 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
303 PM CDT SAT SEP 2 2017

WIZ014>016-027-022030-
Chippewa-Polk-Barron-Rusk-
303 PM CDT SAT SEP 2 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RUSK...NORTHERN
CHIPPEWA...BARRON AND NORTHEASTERN POLK COUNTIES...

At 302 PM CDT, a strong thunderstorm was located near Sumner, or 8
miles southeast of Rice Lake, moving southeast at 45 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Rice Lake, Barron, Chetek, Cumberland, Cameron, Cornell, New Auburn,
Dallas, Weyerhaeuser, Sumner, Mckinley and Canton.

This includes U.S. Highway 53 between mile markers 114 and 147.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4518 9098 4513 9165 4515 9167 4521 9167
      4521 9175 4565 9231 4556 9174 4563 9155
TIME...MOT...LOC 2002Z 327DEG 43KT 4541 9160

ETA
Special weather statement, Sep 2, 3:47 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
347 PM CDT SAT SEP 2 2017

WIZ025-022115-
Dunn-
347 PM CDT SAT SEP 2 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DUNN COUNTY...

At 347 PM CDT, a strong thunderstorm was located near Connorsville,
or 17 miles north of Menomonie, moving southeast at 45 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Menomonie, Wheeler, Cedar Falls, Hoffman Hills Rec Area, Tainter Lake
and Menomonie Airport.

This includes Interstate 94 in Wisconsin between mile markers 44 and
50.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4486 9187 4520 9213 4521 9207 4521 9202
      4492 9168
TIME...MOT...LOC 2047Z 327DEG 40KT 4514 9203

ETA
Special weather statement, Sep 2, 4:12 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
412 PM CDT SAT SEP 2 2017

WIZ027-028-022145-
Chippewa-Eau Claire-
412 PM CDT SAT SEP 2 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CHIPPEWA AND
EASTERN EAU CLAIRE COUNTIES...

At 412 PM CDT, a strong thunderstorm was located near Bateman, or 12
miles east of Eau Claire, moving southeast at 50 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Lake Wissota, Augusta, Cadott, Fairchild, Ludington, Lake Eau Claire
County Park and Bateman.

LAT...LON 4460 9120 4497 9131 4500 9117 4460 9092
TIME...MOT...LOC 2112Z 337DEG 47KT 4491 9120

ETA
Special weather statement, Sep 2, 4:24 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
424 PM CDT SAT SEP 2 2017

WIZ025-022200-
Dunn-
424 PM CDT SAT SEP 2 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DUNN COUNTY...

At 424 PM CDT, a strong thunderstorm was located over Menomonie
Airport, or over Menomonie, moving southeast at 40 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Menomonie, Rock Falls, Caryville and Menomonie Airport.

This includes Interstate 94 in Wisconsin between mile markers 43 and
50.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4469 9184 4492 9192 4495 9181 4480 9165
      4468 9165
TIME...MOT...LOC 2124Z 332DEG 35KT 4488 9187

ETA

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 2:25 PM CDTSpecial Weather StatementMPXBarron35 min
Sep 2, 3:03 PM CDTSpecial Weather StatementMPXBarron27 min
Sep 2, 3:47 PM CDTSpecial Weather StatementMPXDunn28 min
Sep 2, 4:12 PM CDTSpecial Weather StatementMPXEau Claire33 min

Nearby

Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.